Aggression and aging don’t always go hand-in-hand—but unpredictable or volatile behaviors can, and do, occur. “Illness can cause seniors to be abnormally aggressive,” says geriatrician Cheryl Woodson, MD , author of To Survive Caregiving: A Daughter’s Experience, A Doctor’s Advice on Finding Hope, Help and Health. “Dementia, Alzheimer’s disease, delirium, or stroke can all alter the brain in a way that spurs more aggressive behavior.” These conditions may also make it difficult for people to express themselves, which can cause frustration and lead to agitation. “Drinking alcohol, exposure to toxic substances, and being in pain or otherwise uncomfortable can have the same results,” says Dr. Woodson.
If your loved one often lashes out, here are some causes to consider:
Has your loved one started a new medication, or changed dosage of any current medications? Aggression may be a side effect. Make sure the physician or pharmacist knows about all the drugs (including over-the-counter ones) your loved one takes to avoid possible interactions.
“If you have unrealistic expectations of your loved one’s abilities, you may become frustrated or demanding, even unintentionally so,” says Dr. Woodson. Your loved one may pick up on subtle changes in your mood and respond in an exaggerated or even aggressive manner.
A situation you find normal or acceptable may be overwhelming to your loved one—someone with dementia, for example, may find the chaos of a family reunion to be stressful and may become agitated. To reduce unpredictable behavior, keep your loved one’s environment as calm as possible and try to maintain familiar routines.
“Aggression often occurs when someone feels out of control,” says Dr. Woodson, “so try to offer your loved one as much choice and power that is safe. Options like, ‘Do you want to wear the green shirt or the blue one?’ or ‘Would you like pancakes or toast?’ can help your loved one maintain a feeling of control.”
“If your loved one is endangering him- or herself—or others—seek help from a geriatrician. A prescription may be necessary,” says Dr. Woodson. Be aware that although some medications may reduce aggression, they may also cause unwanted side effects, such as confusion or dizziness.
Are you caring for a family member or friend? Sign up for Caring Delivered, VNSNY’s free newsletter just for caregivers, and get the information you need.